How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Doctor Jeff Your Own Question
Doctor Jeff
Doctor Jeff, Dog Veterinarian
Category: Dog
Satisfied Customers: 4589
Experience:  Small Animal General Practitioner and practice owner with 8+ years experience
21393945
Type Your Dog Question Here...
Doctor Jeff is online now
A new question is answered every 9 seconds

Akita/lab mix. 10yrs. Neutered. Male. The past 2yrs he has

This answer was rated:

Akita/lab mix. 10yrs. Neutered. Male. The past 2yrs he has been jumping up as if something is agitating him. He jumps up fast from a laying down position at least 3-4 times a day. Been to vet checked ears/ok
physical exam/ok feces/ok Blood work good. Every month he receives advantage flea meds.
Eats/plays good. Other than this problem he acts normal. Please help.
Hi, I am Dr. Jeff. I will try to help you. Please feel free to follow up if any more information is needed. The types of the things we would need to be concerned about would be sudden sources of pain. These could include insect bites (ie flea), Anal Gland irritation), skin allergies (although this would be a very weird presentation), neuro/ orthopedic pain (ie arthritis, pinched nerve, etc), etc. If you know there is no evidence of fleas and the Anal glands have been expressed with no change, then I would be more concerned about a neuro/ orthopedic issue. At Cosmo's age, he can move the wrong way and that can send a shooting pain whether it is from a spinal nerves getting pinched or a joint moving in the wrong way. It may be worth discussing some NSAIDs (non steroidal anti inflammatory drugs) with your vet, such as metacam, Deramaxx, Previcoxx, etc. This could minimize the episodes, lessen the frequency or eliminate them all together. If this occurs, then a neuro/ othropedic issue is likely.
There is no home remedy I can offer at this time. I hope this helps and gives you direction.
Thanks
Dr. Jeff
Doctor Jeff and 3 other Dog Specialists are ready to help you
Customer: replied 3 years ago.

The vet here in Brazil checked Cosmos' anal glands/ok and his ears/ok


no fever and checked all joint movement and I think a nerve test. She took


scissors and pinched from head to tail along vertebrate. No reaction. Might


be some tenderness on left hip. She prescribed an ant inflammatory for 5 days. (Maxicam 4mg) Then she prescribed Condroton 1000mg as maintenance (used as a joint renewer). Then cloridrato de Tramadol 100mg (pain medicine for dogs) 1 pill every 8 hours for 7 days. Do you feel these extra pills are necessary? They also want to take an exray. Should I just wait to see if he responds to the medication to rule out other problems before the added expense of the exray? PS things are triple the price here compared to the US.

If I were handling a case such as this some combination of the Metacam and/or tramadol would be were I start. From there, I would see how we respond. Xrays may provide answers if there is little or no change with the medication. Further, the xrays could reveal arthritic changes which could justify a trial of glucosamine/chondroitin (keep in mind there is debate over whether this supplement has any effect...I believe it can help some dogs, but may not help as many as we think..keep in mind this is an opinion based on experience not based on research).
Either way, the combination of medications your vet has described is not a concern and could provide relief.
If this is not helping, then definitely had the xray performed. It will help rule out some issues, but remember it may not give you are firm diagnosis as some spinal diseases need more advanced imaging such as a MRI, CT or myelogram.
I hope this helps.
Jeff
Doctor Jeff and 3 other Dog Specialists are ready to help you
Hi Teresa,

I'm just following up on our conversation about Cosmo. How is everything going?

Doctor Jeff
Customer: replied 3 years ago.

I can't really tell just yet. I am only giving him the anti inflammatory pills right


now. We have 3 more days of meds. I will keep you informed.


Thank you


Teresa

Customer: replied 3 years ago.

Hello Dr Jeff. Cosmo took his last anti-inflammatory pill yesterday. He had


unbelievable running diarrhea last night and this morning. Dark color with red tint. Don't believe it was blood. Could this be from the meds?


Thank you


Teresa

It could be from the meds but could also be coincidental. The dark colored stool could be a sign of a GI bleed. Digested blood typically has a black or tar color to it. I would discontinue the meds until you can see your vet. I would also provide a bland meals for the next day or so (ie boiled chicken and rice). If the diarrhea continues you can give a tablet of immodium AD twice daily. Certainly any decline in his overall condition would be reason for a ER vet visit. Your vet may treat with products like Sucralfate (which helps with the inner lining of the GI tract) and famotidine (decreases stomach acid production). In fact, it is probably worth giving a tablet of pepcid AC (aka famotidine) twice daily. If this is a brewing ulcer, it can help. If it is not, it will not hurt anything.

A note on the use of NSAIDs. They are great meds for arthritic dogs, but can carry side effects (not that often but they do occur). Side effects could include GI ulceration, diarrhea,, vomiting, liver problems. In some cases, an individual dog will do well with one and not another. So, much depends on the individual. Again, the side effects are not that common, but they do occur.

I hope this helps.
Jeff
Customer: replied 3 years ago.

Thank you. I will keep you updated.


Teresa

thanks
Doctor Jeff and 3 other Dog Specialists are ready to help you
Customer: replied 3 years ago.

Hello Dr Jeff. Hope all is well? Day 2. I don't have a vehicle to go to pharmacy to get the Imodium yet. Cosmo had diarrhea all night long.


The color is brown a little thicker diarrhea then yesterday He's weak and


not hungry. I will bring him to the vet this evening. Should I let the vet know


him might have the GI problem? Because now he has brown diarrhea.


I am so sorry but with the language barrier here and i am still new to Portuguese this will be a struggle. I just want to be specific when I speak


to them. Also I may not be able to find imodium here. What key ingredient should i look for in there brand names.(american word of course). Greatly


appreciate your time.


Teresa

Immodium AD = generic name loperamide
Pepcid AC = generic name famotidine

I would certainly mention the color of the stools and the fact that it has been diarrhea. The fact that it is now brown instead of black is a great sign. So give your vet as much history as possible. I hope this helps.
Jeff
Customer: replied 3 years ago.

Ok. Thank you.


Teresa

No problem
Customer: replied 3 years ago.

Doctor Jeff. Wanted to get the diarrhea under control before i brought Cosmo to Vet. But to my dismay, you have to have a medical prescription in order to buy Pepcid AC and Imodium AD products here in Brazil. So now I will have to bring Cosmo in today. And yes he had diarrhea all last night as well. Keep you updated.


Teresa

Those products are over the counter in the United States. Very Frustrating!!! Good Luck
Doctor Jeff and 3 other Dog Specialists are ready to help you